Magnesium powder giving me nightmares? I think

Discussion in 'Fibromyalgia Main Forum' started by Chelz, Sep 7, 2009.

  1. Chelz

    Chelz New Member

    A while back I posted on this board about taking a magnesium supplement. I wasn't sure what kind since there are so many. I finally decided on taking a supplement called "Natural Calm".

    This supplement contains magnesium citrate. It comes in a powder form which you mix with hot water. The normal dose is 3 teaspoons which consist of 615 milligrams of magnesium.

    There is good news and bad news. First the good, the supplement claims to "calm" you down and help with sleep. It does. I have only taken 1 teaspoon a night because I wanted to start off slowly. Now the bad.

    Tonight will be my 6th night taking this stuff and I have to say that I think it is contributing to giving me very vivid dreams, most of them more like nightmares. Last night was probably the worst nightmare ( I won't get into the nightmare). The good news is that I do feel calm and somewhat sleepy and I will fall asleep half an hour faster than usual, even on a lower dose. With my fibro, I am sensitive to everything.

    I know that the magnesium might not have anything to do with this, but I just happen to be one of those FM people who just get strange things that happen to me whenever I take anything new. I was not anticipating nightmares from this whatsoever, never crossed my mind, so I don't think it is in my head or anything like that.

    My sister has asked me how this supplement was working for me, and I didn't dare tell her my "theory" about the nightmares, she would just roll her eyes at me and think it was all in my head, which it still might be, but I don't know.

    For now, I will try to continue taking it for a few more nights. I was hoping that a higher dosage, it might help with my chronic pain, not sure about that either. What are your thoughts, if any. Hugs, Chelz. PS, I am not on any prescription meds as of right now.

  2. SnooZQ

    SnooZQ New Member

    Chelz, have you recently changed your multi or added a B vitamin?

    Vitamin B6 can cause extremely vivid dreams, to the point of nightmares. I haven't heard of mag doing this, however supps are one of those YMMV things. Magnesium does tend to work synergistically with the B vits.

    I personally like mag at bedtime, however if taken during the day it makes for less get up & go due to its BP-lowering effect.

    Best wishes.
  3. jasminetee

    jasminetee Member

    I don't know if Mag can give you nightmares or not. I drink Chamomile tea most days and that's loaded with Mag and I rarely have nightmares. You may want to get your Mag that way.
  4. SnooZQ

    SnooZQ New Member

    Another supp -- worth researching & considering.
  5. Chelz

    Chelz New Member

    I love you guys, I always get so much information from you all!!!!. Yes, I have been taking MSM and B6 as well. The MSM dosage is 600 milligrams, but the B6 is at a lower dosage.

    I just didn't think about the MSM or the B6 maybe contributing to my nightmares because I was taking these two supplements before the magnesium, BUT, you had mentioned that B6 works with the magnesium, so when I added the mag, maybe the nightmares were the result of taking all three of these supplements, very interesting.

    I won't stop with the mag, since I have always heard it was good to supplment this mineral when you have FM. At least now I have something to think about.

    This really isn't a big deal, it's just that I think most everyone who has FM agrees that our bodies respond in strange ways to most things whether it is food, supplements, weather, etc.

    I did remember my dreams again last night, it was vivid and a little tense, but not as bad as the nights before, hey maybe they are getting a little less nightmarish. Thanks guys, Hugs Chelz.
  6. suenickadam

    suenickadam New Member

    I know your message is old, are you still taking natures calm? I just started giving it to my 10 yr old son, who has muscle stiffness, chiropractor suggested it because he is not limber...anyway, he woke up this morning with a very vivid bad dream, he was crying, about our cats dying when he touched them, one cat has cancer and he knows she will be leaving us soon. he says he never remembers his dreams, til now, he contributed it to the magnesium... he is not on any medications...
  7. kbak

    kbak Member

    I think it is very likely that it is giving you nightmares, but don't give up on it because I think in a short while your body is going to ajust and you won't have nightmares.

    I had the same thing happen. I wasn't taking magnesium but was taking hemp powder which acts as a detox and the first 3 wks. I was having all these wild dreams. As soon as my body ajusted I didn't have any more wild dreams. So if it's helping you stick with it. Let your body ajust before you think about upping the dosage.

    Good Luck,
  8. PainSux

    PainSux New Member

    Boy, if you are having bad nightmares, which terrorize you, I wouldn't take it. I had one really bad nightmare since starting he Savella I've been on since March 1st. Glad it was just one. I tried Magnesium for my insomnia but didn't get any relief. I was using tablet form. Right now I am on Ambien ER & Alteril (otc) together. I had asked the pharmacist if I could take them together. He said I could but warned me that I could have blurry vision when I took it. Last night was my first night and I did sleep finally but I did have blurry vision while reading in bed.

    Hope you feel better. Hugs
  9. destinygsmom

    destinygsmom New Member

    What happened to me at night, caused me to have frightfully sexual dreams at night! Read my mosts, I'm new!